Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Prozac
avatar
imbsweet posted:
Hello.. I am 56, had a partial hysterectomy at age 37, so really don't know where in this menopause process I really am! What I do know is that I have struggled with anxiety for the past several years, and it's worse now than ever. Just so many ups and downs! I take Ativan at night, and the occasional 1/2 tablet during the day if I get over anxious. Recently, it was suggested that I try Prozac to alleviate some of this. Started 10 mg one week ago. Not sure if its just a fear of side effects or what, but I feel that I feel worse, and wonder if I should just wait this out. I usually make it though the day without additional meds, but just feel apathetic and a little lethargic as time goes on. Will this improve with time?

Also..for the last year or so, I awaken very anxious, but it mostly subsided once I get up and around..does Ativan cause this?

Thanks for any help!
Reply
 
avatar
Mary Jane Minkin, MD responded:
Dear imbsweet,
Prozac's official indication for use is as an antidepressant; some folks think it does help with anxiety, but that is doesn't do that for everyone. Ativan is an antianxiety drug. Often times SSRIs (like Prozac) do have side effects, that will resolve within the first few weeks; and its antidepressant activities may take 4-6 weeks to really kick in. As far as regular anti anxiety drugs (the ones you take every day, as opposed to an "as needed" basis)-the major one out there is a drug called Buspar. So it is possible that your feelings on Prozac may improve over time; hard to tell. SSRI drugs like Prozac actually can improve things like hot flashes.
Another question to ask your health care provider: does (s)he think that estrogen might improve your symptoms? Don't forget, after a hysterectomy you don't need to take any progestin therapy with the estrogen-so a brief course of a transdermal estrogen may be reasonable to try-
Good luck,
Mary Jane
 
avatar
imbsweet replied to Mary Jane Minkin, MD's response:
Thank you so much for your input! I will be inquiring about the estrogen with my doctor.


Featuring Experts

Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

Helpful Tips

Physical activity at midlifeExpert
Regular physical activity is a vital part of every midlife woman?s life, preserving physical and mental health and improving quality of ... More
Was this Helpful?
18 of 29 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the North American Menopause Society website